ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1606

Delayed Clinical Manifestation of Biopsy-Proven Thrombotic Microangiopathy in a Patient with Lupus Nephritis: A Case Report

Session Information

Category: Glomerular Diseases

  • 1203 Glomerular Diseases: Clinical, Outcomes, and Trials

Authors

  • Idrees, Najia, Boston Medical Center, Boston, Massachusetts, United States
  • Dilorenzo, Madeline A., Boston Medical Center, Boston, Massachusetts, United States
  • Hundert, Joshua S., South Shore Hospital, Weymouth, Massachusetts, United States
  • Francis, Jean M., Boston Medical Center, Boston, Massachusetts, United States
  • Menn-Josephy, Hanni, Boston Medical Center, Boston, Massachusetts, United States
Introduction

Complement-mediated thrombotic microangiopathy (c-TMA) involves unregulated complement activation due to inherited or acquired mutations in complement regulatory proteins. Immune complex formation, an important component of lupus nephritis (LN) pathogenesis, can over activate the complement system leading to c-TMA in the kidneys. Findings of c-TMA in LN patients have been associated with end-stage kidney disease (ESKD) or death in up to 50% of patients.

Case Description

32-year-old female, with a history of lupus and ISN/RPS class III LN since 2017 and recent stroke, was evaluated at our lupus clinic for LN flare with worsening kidney function, increased proteinuria and low complements. A repeat kidney biopsy showed focal proliferative and membranous LN (ISN/RPS class III and V) and a component of TMA. She received standard of care treatment for LN with methylprednisolone and cyclophosphamide, due to past mycophenolate therapy failure. Kidney function and proteinuria improved and complement levels normalized. Three weeks later, she was admitted with hemorrhagic shock secondary to renal subcapsular hematoma, stabilized with PRBC transfusions. After one week, she again developed worsening anemia, worsening thrombocytopenia and oliguric acute kidney injury with diuretic resistant anasarca prompting intubation and initiation of hemodialysis. Hemolysis panel revealed a low haptoglobin, high LDH and schistocytes on peripheral smear. Serum complements were low. Due to high suspicion of c-TMA, she received weekly eculizumab followed by eculizumab every 2 weeks. Three weeks later, her hemoglobin and platelets improved and LDH decreased. Her urine output improved and she was able to come off of hemodialysis. She remained with stage 3b CKD.

Discussion

In patients with LN, severe renally-limited TMA can present without systemic manifestations. In our patient, hematologic signs of TMA appeared only 4 weeks after her initial biopsy-proven TMA, and after clinical improvement of her LN. This highlights the importance of monitoring LN patients with asymptomatic renally-limited TMA closely, and treating them promptly once they develop clinical features of active TMA. Anti-complement therapy with eculizumab is shown to be effective in these patients.